MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-351
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 01/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
Patient had complained of ongoing thigh pain and presented to hospital.Patient had a total hip replacement in 2008.No other details are available at this point in time, as the records have been archived.The registrar is contacting medical records to see if they can get a copy of the 2008 records.Patient presented to hospital on (b)(6) complaining of ongoing right thigh pain.They were x-rayed and the x-ray showed that the stem in-situ had fractured.Patient is scheduled for a revision hip replacement on (b)(6) at this stage.Plan is to revise the stem only with either a restoration modular stem or long stem exeter.No further details are available at this stage.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via a provided photo.Method & results: product evaluation and results: the reported device was not returned however a photograph was provided for review.The photo presents the recently explanted stem of which there is a fracture at the mid-distal 1/3 junction.The reported event is confirmed.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: "confirmation: the event is confirmed, there is a fracture of the metallic stem-exeter at the mid-distal 1/3 junction root cause: it would be difficult to ascertain the root cause without additional medical records, sequential x-rays and perhaps examination of the explant.That said, the stem appears loose proximally and has osteolysis in that area.The stem is effectively potted distally.As such, i suspect the stem was fixed distally and loose proximally and has been undergoing cyclical bending stresses that led to the fracture." product history review: review of the device history records indicate the devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there has been 1 other similar event for the lot referenced.Conclusions: the provided photo presents the recently explanted stem of which there is a fracture at the mid-distal 1/3 junction.Clinician review of provided medical records indicated that it would be difficult to ascertain the root cause without additional medical records, sequential x-rays and perhaps examination of the explant.The exact cause of the event could not be determined.Further information such as return of the device, pathology reports, sequential x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient had complained of ongoing thigh pain and presented to hospital.Patient had a total hip replacement in 2008.No other details are available at this point in time, as the records have been archived.The registrar is contacting medical records to see if they can get a copy of the 2008 records.Patient presented to hospital on (b)(6), complaining of ongoing right thigh pain.They were x-rayed and the x-ray showed that the stem in-situ had fractured.Patient is scheduled for a revision hip replacement on (b)(6) at this stage.Plan is to revise the stem only with either a restoration modular stem or long stem exeter.No further details are available at this stage.

Brand Name
EXETER V40 STEM 35.5MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key11305272
Report Number0002249697-2021-00245
Device Sequence Number5035747
Product Code JDI
UDI-Device Identifier04546540153234
UDI-Public04546540153234
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2013
Device Model Number0580-1-351
Device Catalogue Number0580-1-351
Device Lot NumberG2583259
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/18/2021
Supplement Date Received by Manufacturer03/03/2021
Initial Report FDA Received Date02/09/2021
Supplement Report FDA Received Date03/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight80